Hail, Big Stone
- When
- August 1, 3:25 PM CST
- Where
- Big Stone County, 1.69 mi SE of Beardsley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.550, -96.700
A severe thunderstorm brought large hail and damaging winds east and southeast of Beardsley in Big Stone county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm brought large hail and damaging winds east and southeast of Beardsley in Big Stone county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:29 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 329 PM CDT SUN AUG 1 2010 .SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FCST CHALLENGE FACING THE NEAR TERM IS THE PCPN/SVR POTENTIAL/HEAVY RAIN POTENTIAL THROUGH 12Z TUESDAY. CURRENTLY MSAS IS DEFINING THE LOW PRESSURE SYSTEM IN THE VCNTY OF BOWDLE WITH THE WARM FRONT NE ALONG THE ND/SD BORDER. NARROW BAND OF CONVECTION CONTS TO FIRE ALONG THE WARM FRONT WITH BAND OF ACCAS BACK ALONG THE COLD FRONT. LATEST RAPID REFRESH MODEL CONTS TO FOCUS THE MAIN CONVECTION ALONG THE COLD FRONT A LITTLE LATER THIS AFTERNOON...AND MUCH OF THE SERN CWA HAS SEEN ABUNDANT SUNSHINE. THIS AREA THOUGH STILL HAS AROUND 100 J/KG CIN BASED ON SPC GRAPHICS. HOWEVER...FURTHER WEST CIN HAS ERODED CLOSER TO COLD FRONT. LATEST RUC SHOWS 30+ KT 850HPA JET SETTING UP ACROSS THE NERN CWA BY 00Z TNT...THEN SHIFTS QUICKLY INTO CNTRL MN BY 06Z. PWATS ALSO INCREASE ABOVE 2" BY 00Z ACROSS MUCH OF THE ERN CWA. RUC CORFIDI VECTORS GO TO LESS THAN 10KTS IN THE VCNTY OF KATY BY 06Z...WHICH ALSO INCREASES CONFIDENCE OF HEAVY RAIN POTENTIAL. WILL MENTION SCT T+ ALONG WITH HEAVY RAIN IN THE 00-06Z MONDAY GRIDS FOR THIS EVENING. 700HPA THETA-E FORCING QUICKLY SHIFTS EAST AFT 06Z...THINKING THAT NOT MUCH WILL BE GOING ON THEREAFTER. LATEST NAM12 SHOWS THAT COLD FRONT ASSOCIATED WITH LOW WILL GET HUNG UP ACROSS SRN HALF OF SD ON MONDAY...WITH 700HPA THETA-E FORCING RETURNING DURING THE LATE MORNING INTO THE AFTERNOON HOURS. THINK THAT MOST OF THE CONVECTION WILL BE ALONG OUR SRN COUNTIES...STILL NEED TO ACCOUNT FOR PCPN POTENTIAL. HOWEVER...MODELS ALSO AGREE ON DRIER AIR MOVING IN FROM NW AS SFC HIGH SETTLES INTO THE AREA. BEGAN TO SLOWLY DRY THINGS OUT FROM THE NW TO SE BEGINNING AT 18Z MONDAY AS PCPN POTENTIAL DIMINISHES IN OUR FAR NW COUNTIES. THIS HIGH PRESSURE SYSTEM THEN REMAINS IN CONTROL THROUGH TUESDAY AFTERNOON...WHEN WAA AND INCREASING MOISTURE RETURN TO THE WRN CWA AHEAD OF THE NEXT 500HPA/700HPA TROF/WAVE COMBO BY 00Z WEDNESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES. MODEL PREFERENCE WAS THE 0Z ECMWF AND THE 12Z HPC GUIDANCE. THE PERIOD BEGINS WITH NEARLY ZONAL FLOW ACROSS THE NORTHERN PLAINS. A SHORT WAVE EMBEDDED WITHIN THE FLOW PATTERN WILL BRING A CHANCE FOR PCPN TO MOST OF THE REGION ON WED/WEDNESDAY NIGHT. COOLER AND DRIER AIR WILL THEN FILTER INTO THE REGION VIA A CHANGE IN THE FLOW PATTERN TO A NORTHWEST ORIENTATION. THIS SHOULD KEEP THE NORTHERN PLAINS DRY THROUGH FRIDAY. BY FRIDAY NIGHT HOWEVER...A LLJ WILL DEVELOP IN RESPONSE TO AN APPROACHING MID LEVEL TROF OVER THE NORTHERN ROCKIES. WHILE THE OVERALL PROSPECT OF CONVECTION ON FRIDAY NIGHT IS NOT ALL THAT GREAT...THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS DEVELOPMENT GOING INTO THE WEEKEND AS THE MID LEVEL TROF DROPS SOUTHEAST ACROSS THE REGION. GUIDANCE FROM HPC GIVES MOST OF THE REGION A 20 TO 30 POP FOR SATURDAY AND SATURDAY NIGHT...WHICH IS COMPARABLE TO THE 00Z ADJMRA. TEMPERATURES THROUGHOUT THE EXTENDED WILL BE A FEW DEGREES ON EITHER SIDE OF CLIMO. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF LOW PRESSURE OVER WESTERN SOUTH DAKOTA WILL RESULT IN WINDS INCREASING TO A SOUTHERLY DIRECTION THROUGH THIS EVENING. EXPECT SUSTAINED WINDS OF 15 KNOTS WITH GUSTS AROUND 25 KNOTS AT TIMES. LATER THIS AFTERNOON/EARLY EVENING...A COLD FRONT WILL SLIDE ACROSS THE AREA AND WILL PRODUCE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. WHILE PREVAILING VFR CONDITIONS ARE EXPECTED THROUGHOUT THE VALID TAF PERIOD...PERIODS OF MVFR AND IFR CONDITIONS WILL BE POSSIBLE UNDER HEAVIER THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...HINTZ LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT SUN AUG 1 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT SUN AUG 1 2010 /333 AM MDT SUN AUG 1 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND DURING THE EVENING HOURS. SOME COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO OR TWO IS NOT OUT OF THE QUESTION...MAINLY OVER NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL MAINLY BE ACROSS THE SOUTHERN HALF OF THE STATE ON MONDAY...SOME COULD BE SEVERE OVER EAST CENTRAL SOUTH DAKOTA. OFF AND ON CHANCES FOR STORMS EXIST THROUGH THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 AM CDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 6 NE LILY 45.24N 97.59W
08/01/2010 E1.00 INCH DAY SD PUBLIC
SOME QUATER SIZE BUT MOSTLY SMALLER. CROP DAMAGE.
0550 AM HAIL 6 NNE WALLACE 45.17N 97.43W
08/01/2010 E2.50 INCH DAY SD PUBLIC
SOME GOLFBALL TO TENNIS BALL SIZE HAIL. MOSTLY QUARTER
SIZE HAIL. CROP DAMAGE.
&&
KGILLEThe Aberdeen radar (KABR), 134 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Many large tree branches were downed by sixty mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256439, 256440.